Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Amarillo, TX

May 15, 2017Hutchinson County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 7:12 PM CDT for Hutchinson County, Moore County, Texas. It was in force for 48 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 7:12 PM CDT (00:12 UTC)
Expired
May 15, 2017, 8:00 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hutchinson County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:18 PM CDTHAIL 0.7511 W Stinnett, TXDIME SIZE HAIL REPORTED.
May 15, 7:24 PM CDTHAIL 2.55 W Stinnett, TX
May 15, 7:31 PM CDTHAIL 1.59 Nnw Sanford, TXPING PONG SIZE HAIL REPORTED.
May 15, 7:37 PM CDTHAIL 1.5Stinnett, TXGOLF BALL SIZE HAIL REPORTED.
May 15, 7:39 PM CDTHAIL 28 Wnw Stinnett, TX
May 15, 7:40 PM CDTHAIL 2.55 W Stinnett, TXTENNIS BALL SIZE HAIL REPORTED... WITH ACCUMULATING HAIL OF AT LEAST GOLF BALL SIZE.
May 15, 7:40 PM CDTHAIL 2.753 Wnw Stinnett, TX
May 15, 7:50 PM CDTHAIL 2.57 Nnw Stinnett, TXTENNIS BALL SIZE HAIL REPORTED.
May 15, 8:05 PM CDTHAIL 1.754 N Stinnett, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS54 KAMA 160012
SVRAMA
TXC233-341-160100-
/O.NEW.KAMA.SV.W.0087.170516T0012Z-170516T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
712 PM CDT MON MAY 15 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Hutchinson County in the Panhandle of Texas...
  Eastern Moore County in the Panhandle of Texas...

* Until 800 PM CDT

* At 712 PM CDT, a severe thunderstorm was located 8 miles north of
  Lake Meredith, or 16 miles east of Dumas, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Fritch, Sunray, Stinnett, Sanford, Lake Meredith and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3568 10191 3605 10186 3605 10119 3562 10157
TIME...MOT...LOC 0012Z 208DEG 23KT 3577 10168 

HAIL...1.25IN
WIND...60MPH
 
$$

Guerrero
2 follow-up statements
801 
WWUS54 KAMA 160029
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
729 PM CDT MON MAY 15 2017

TXC233-341-160100-
/O.CON.KAMA.SV.W.0087.000000T0000Z-170516T0100Z/
Hutchinson TX-Moore TX-
729 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN HUTCHINSON AND EASTERN MOORE COUNTIES...

At 727 PM CDT, a severe thunderstorm was located 10 miles west of
Stinnett, or 18 miles northwest of Borger, moving northeast at 25
mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Storm chaser reports tennis ball size hail 5 miles west of 
         Stinnett at 724 PM. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Fritch, Stinnett, Sanford, Lake Meredith and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3568 10176 3605 10170 3605 10119 3562 10157
TIME...MOT...LOC 0027Z 208DEG 23KT 3586 10162 

HAIL...2.50IN
WIND...60MPH
 
$$

Guerrero
254 
WWUS54 KAMA 160044
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
744 PM CDT MON MAY 15 2017

TXC341-160052-
/O.CAN.KAMA.SV.W.0087.000000T0000Z-170516T0100Z/
Moore TX-
744 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOORE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3579 10162 3605 10162 3605 10119 3574 10147
TIME...MOT...LOC 0042Z 208DEG 23KT 3595 10156 

$$

TXC233-160100-
/O.CON.KAMA.SV.W.0087.000000T0000Z-170516T0100Z/
Hutchinson TX-
744 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN HUTCHINSON COUNTY...

At 742 PM CDT, a severe thunderstorm was located 5 miles west of
Pringle, or 21 miles northwest of Borger, moving northeast at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Storm chasers report baseball size hail 3 miles west 
         northwest of Stinnett at 740 PM. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Stinnett and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3579 10162 3605 10162 3605 10119 3574 10147
TIME...MOT...LOC 0042Z 208DEG 23KT 3595 10156 

HAIL...2.75IN
WIND...60MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:12 PM CDT, 1 hour earlier.

Area forecast discussion, May 15, 6:12 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
612 PM CDT Mon May 15 2017

.AVIATION...
Showers and thunderstorms will be possible this evening until
around 03Z Tuesday mainly at the Guymon and Amarillo TAF sites.
The Dalhart TAF site will likely be west of the showers and
thunderstorms, although a stray shower is not out of the question.
Any storms at the Guymon and Amarillo TAF sites will be capable
of producing strong and erratic winds of up to 40 to 50 knots
along with MVFR visibilities. Otherwise, VFR conditions can be
expected at all three TAF sites through 00Z Wednesday. Southeast
to south winds 20 to 25 knots with gusts between 30 and 35 knots
will diminish to around 15 knots after 04Z to 08Z Tuesday and then
become southwest 20 to 25 knots with gusts between 30 and 35
knots after 16Z to 19Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 347 PM CDT Mon May 15 2017/

DISCUSSION...

Focus for this discussion will be on the threat for severe weather
today/tonight as well as Tuesdays greater threat. Threats for today
include large hail and damaging winds. Tuesday will have a threat
for all severe weather hazards, including possible tornadoes across
central and eastern parts of the Panhandles.

The dryline setup today isn't as robust as initially thought 24
hours ago. At 20Z, dewpoints for most places were in the 50s (few
60s far eastern zones) with little gradient to speak of across the
Panhandles. Forecast soundings are suggesting we will reach
convective temperatures at the surface, so the dryline may not be as
important as initially thought for a triggering mechanism. Ample
CAPE of around 2000-3000 J/kg of most unstable will be in place
across central and eastern parts of the Panhandles this afternoon.
Bulk shear (0-6 km) is a little stronger than yesterday's outputs,
but overall still rather weak to support strong rotating updrafts.
Low level shear is also very weak. Initially, I believe storms will
be high based, and given other variables in place the threat for
tornadoes seems low at this time. Thunderstorm wind gusts of 60 to
70 mph and hail upwards around half dollar in size are all possible
in some of the stronger storms today and possibly through early
parts of the evening. Convection should be mostly diurnally driven
and end around sunset or shortly after.

For Tuesday--our better chance at severe weather this forecast
package--we have a lot of variables coming into place for what
appears to be a day for all types of severe weather hazards. In the
upper levels, the 500 mb low will begin to eject over the Rockies
into the Plains Tuesday afternoon. Both the GFS and European both
have the vorticity maximum over the Rockies just west of the
forecast area, placing us under strong southwesterly flow aloft in
the afternoon hours. The 250 mb jet will be nosing in over the
forecast area in the afternoon as well, placing the left exiting
region of the jet over us, which will ultimately help support
divergence aloft and therefore enhance thunderstorm development.
Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200
m^2/s^2 in the afternoon hours should come to fruition. East of a
dry line in the warm sector dewpoints are forecast to be in the
upper 50s to lower 60s in the afternoon hours, while western
portions of the Panhandles are forecast to be in the 20s to 30s. As
a result, a strong gradient is forecast for dewpoints across the
Panhandles which will aid in a triggering mechanism for thunderstorm
initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8
C/km during convective initiation timeframe. Overall, a lot of
parameters are coming into place across central and eastern parts of
the Panhandles for severe weather. Given the likelihood of discrete
supercells moving around 45 mph from the southwest, the window of
opportunity for tornadic development in the afternoon hours before
they push east into Oklahoma looks to be between 3pm and 8pm. Also,
flooding doesn't look to be of too much concern given the chance for
isolated fast moving cells. However, precipitable water values are
forecast to be in the 90th or greater percentile, so localized heavy
rainfall rates will not be out of the question, but duration should
limit overall flood potential. Given the chance for strong rotating
updrafts, the chance for giant hail will be possible upwards around
softball size. Additionally, strong damaging winds upwards of 75 mph
will be possible. The greatest threat for severe weather is across
eastern parts of the Panhandles, but certainly central parts of the
Panhandles including Amarillo will have the possibility for
severe weather as well.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 15, 3:59 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Mon May 15 2017

OKZ001>003-TXZ001>020-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Damaging
wind gusts of 60 to 70 mph and hail around half dollar size are
the primary hazards for any severe thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to develop Tuesday, mainly across
central and eastern parts of the Panhandles. Severe weather is
possible with very large hail, damaging winds, and a possible
threat for tornadoes.

Thunderstorms are again possible Thursday into Thursday night with
the possibility for some of these storms to become strong to
severe.

Thunderstorms are again possible towards the end of the week, but
its too early to say with any confidence the possibility of
severe weather at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation needed through the evening hours.

Spotter activation may be needed Tuesday afternoon.

In the hours before

Local storm report, May 15, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             9 SSW HOUGH             36.75N 101.63W
05/15/2017  M1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700485

EA
Local storm report, May 15, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 ESE FOUR WAY          35.69N 101.95W
05/15/2017  M1.00 INCH       MOORE              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1700487

BIEDA
Local storm report, May 15, 6:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             5 E FOUR WAY            35.69N 101.88W
05/15/2017  M1.75 INCH       MOORE              TX   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1700488

BIEDA
Local storm report, May 15, 7:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             6 E FOUR WAY            35.69N 101.86W
05/15/2017  M1.50 INCH       MOORE              TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700489

EA
Local storm report, May 15, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             12 N TEXHOMA            36.66N 101.81W
05/15/2017  E1.25 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1700490

EA
Local storm report, May 15, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             6 WNW LAKE MEREDITH     35.68N 101.77W
05/15/2017  M1.25 INCH       MOORE              TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700491

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:22 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman53 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree66 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman77 min
May 15, 8:31 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts59 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree52 min
May 15, 9:44 PM CDTSpecial Weather StatementAMAOchiltree46 min
May 16, 1:26 PM CDTSpecial Weather StatementAMAOchiltree34 min
May 16, 1:42 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 16, 1:52 PM CDTSpecial Weather StatementAMAHansford23 min
May 16, 2:01 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree44 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree61 min
May 16, 3:06 PM CDTSpecial Weather StatementAMADonley39 min
May 16, 3:16 PM CDTTornado WarningAMAOchiltree44 min
May 16, 3:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 16, 3:19 PM CDTSpecial Weather StatementAMARoberts41 min
May 16, 3:35 PM CDTTornado WarningAMADonley, Gray25 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley37 min
May 16, 3:49 PM CDTTornado WarningAMADonley26 min
May 16, 4:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts27 min
May 16, 4:11 PM CDTTornado WarningAMACollingsworth, Donley, Gray, Wheeler49 min
May 16, 4:31 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley59 min
May 16, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 16, 4:37 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler68 min
May 16, 4:49 PM CDTTornado WarningAMAGray, Wheeler41 min
May 16, 4:55 PM CDTTornado WarningAMACollingsworth35 min
May 16, 5:17 PM CDTTornado WarningAMAGray, Wheeler43 min
May 16, 5:24 PM CDTSevere Thunderstorm WarningAMACollingsworth43 min
May 16, 5:24 PM CDTTornado WarningAMAWheeler51 min
May 16, 5:30 PM CDTTornado WarningAMACollingsworth45 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler59 min
May 16, 5:52 PM CDTTornado Warning Tornado observedAMAWheeler38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.